Log in

Lee A. Segel Prize

The Lee Segel Prizes were established in memory of Lee Segel, who made great contributions to the Bulletin of Mathematical Biology and the field of mathematical biology as a whole. The prizes honor outstanding contributions to the field of mathematical biology and will help to promote and advance important research findings in this scientific area. There is a Best Paper Prize, as well as a Best Student Paper Prize. Other prizes may be awarded as deemed appropriate by the Awards Committee, Editors-in-Chief of the Bulletin of Mathematical Biology, and the Society for Mathematical Biology.

The Lee Segel Prizes are awarded every two years, starting in 2009. Papers are selected taking into account the advice of referees and referee reports. For a paper to qualify as a Best Student Paper, the main author of the paper must have been a student at the time that the work was carried out.

The Best Paper Award consists of $3000 USD and an invitation for one of the authors to present the paper at the Annual Meeting of the Society for Mathematical Biology (preferably in the year that the award is given out). The Best Student Paper Award consists of $2000 USD and an invitation for one of the authors to present the paper at the Annual Meeting of the Society for Mathematical Biology.

Recipients of the Lee A. Segel Prize


Best Paper: S. Hamis, J. Yates, M.A.J. Chaplain and G.G. Powathil, Targeting Cellular DNA Damage Responses in Cancer: An In Vitro-Calibrated Agent-Based Model Simulating Monolayer and Spheroid Treatment Responses to ATR-Inhibiting Drugs. Bulletin of Mathematical Biology, 83(10):103 (2021). DOI: 10.1007/s11538-021-00935-y

Best Student Paper: E.D. Counterman and S.D. Lawley, Designing Drug Regimens that Mitigate Nonadherence. Bulletin of Mathematical Biology, 84(1):20 (2022). DOI: 10.1007/s11538-021-00976-3.


Best Paper: C. A. Yates, M. J. Ford and R. L. Mort, A multi-stage representation of cell proliferation as a Markov process. Bulletin of Mathematical biology, 79: 2905-29088 (2017). DOI: 10.1007/s11538-013-9827-4.

Best Student Paper: A. P. Browning, P. Haridas and M. J. Simpson, A Bayesian sequential learning framework to parameterise continuum models of melanoma invasion into human skin. Bulletin of Mathematical Biology, 81:679-698 (2019). DOI: 10.1007/s11538-018-0532-1.


Best Paper: M. P. Thon, H. Z. Ford, M. W. Gee and M. R. Myerscough, a quantitative model of atherosclerotic plaques using in vitro experiments. Bulletin of Mathematical Biology, 80:175-214 (2017). DOI: 10.1007/s11538-013-9827-4.

Best Student Paper: M. Craig, A. R. Humphries and M. C. Mackay, A mathematical model of granulopoiesis incorporating the negative feedback dynamics and kinetics of G-CSF/neutrophil binding and internalisation. Bulletin of Mathematical Biology, 78:2304-2357 (2016). DOI: 10.1007/s11538-013-9827-4.


Best Paper: A. J. McKane, T. Biancalani and T. Rogers. Stochastic pattern formation and spontaneous polarisation: The linear noise approximation and beyond. Bulletin of Mathematical Biology, 76:895-921 (2014). DOI: 10.1007/s11538-013-9827-4.

Best Student Paper (shared prize): J. P. Taylor-King, E. E. van Loon, G. Rosser and S. J. Chapman. From birds to bacteria: generalised velocity jump processes with resting states. Bulletin of Mathematical Biology, 77:1213-1236 (2015). DOI: 10.1007/s11538-015-0083-7.

Best Student Paper (shared prize): H. C. Warsinske, S. L. Ashley, J. J. Linderman, B. B. Moore and D. E. Kirschner. Identifying mechanisms of homeostatic signaling in fibroblast differentiation. Bulletin of Mathematical Biology, 77:1556:1582 (2015). DOI: 10.1007/s11538-015-0096-2.


Best Paper: S.R. McDougall, M.G. Watson, A.H. Devlin, C.A. Mitchell and M.A.J. Chaplain, A hybrid discrete-continuum mathematical model of pattern prediction. Bulletin of Mathematical Biology, 74:2272-2314 (2012). DOI: 10.1007/s11538-012-9754-9.

Best Student Paper: S. O’Malley and M. A. Bees, The orientation of swimming bi-flagellates in shear flows. Bulletin of Mathematical Biology, 74:232-255 (2012). DOI: 10.1007/s11538-011-9673-1.


Best Paper: R. Peña-Miller, D. Lähnemann, H. Schulenburg, M. Ackermann, and R. Beardmore, Selecting against antibiotic-resistant pathogens: optimal treatments in the presence of commensal bacteria. Bulletin of Mathematical Biology, 74:908-934 (2012). DOI: 10.1007/s11538-011-9698-5.

Best Student Paper: S.M. Moore, C.A. Manore, V.A. Bokil, E.T. Borer and P.R. Hosseini, Spatiotemporal model of barley and cereal yellow dwarf virus transmission dynamics with seasonality and plant competition. Bulletin of Mathematical Biology, 73:2707-2730 (2011). DOI: 10.1007/s11538-011-9654-4.


Best Research Paper: W. B. Lindquist and I. D. Chase, Data-based analysis of winner-loser models of hierarchy formation in animals. Bulletin of Mathematical Biology, 71:556-584 (2009). DOI: 10.1007/s11538-008-9371-9.

Best Educational Paper: B. R. Kohler, R. J. Swank, J. W. Haefner and J. A. Powell, Leading students to investigate diffusion as a model of brine shrimp movement. Bulletin of Mathematical Biology, 72:230-257 (2010). DOI: 10.1007/s11538-009-9444-4.

Best Student Paper: B. Boldin, Persistence and spread of gastro-intestinal infections: the case of enterotoxigenic Escherichia coli in piglets. Bulletin of Mathematical Biology, 72:2077-2101 (2008) . DOI: 10.1007/s11538-008-9348-8.


Best Paper: T. de-Camino-Beck and M. A. Lewis, A new method for calculating net reproductive rate from graph reduction with applications to the control of invasive species. Bulletin of Mathematical Biology, 69:1341-1354 (2007). DOI: 10.1007/s11538-006-9162-0.

Best Student Paper: E. Y. Jin and C. M. Reidys, Asymptotic enumeration of RNA structures with pseudoknots. Bulletin of Mathematical Biology, 70:951-970 (2008). DOI: 10.1007/s11538-007-9265-2.

© 2023 - Society for Mathematical Biology | Site by
Powered by Wild Apricot Membership Software